Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 332, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 4, 2001, 6:21 PM CDT for Marion County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 4, 2001, 6:21 PM CDT (23:21 UTC)
- Expired
- Jul 4, 2001, 7:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Marion County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1092 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 042322 SVRBHM ALC093-050000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 621 PM CDT WED JUL 4 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN ALABAMA * UNTIL 700 PM CDT * AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM BEAR CREEK TO 11 MILES NORTHWEST OF WESTON...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...HAMILTON. THESE STORMS WILL AFFECT MOST LOCATIONS ACROSS MARION THROUGH 700 PM. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM ALONG FREQUENT DEADLY LIGHTHNING. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. LAT...LON 3430 8768 3433 8815 3406 8806 3396 8763
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:00 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 4, 3:00 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT WED JUL 04 2001 OVERALL SYNOPTIC PATTERN WILL AMPLIFY THROUGH THE SHORT TERM PERIOD. UPPER RIDGE OVER INTER MOUNTAIN WEST BUILDS AND SLIDES EASTWARD AS EASTERN US TROUGH DIGS AND POSITIONS ITSELF JUST EAST OF THE CWA. BOTH ETA AND AVN INDICATE SHEAR AXIS ALIGNED NE-SW ACROSS CENTRAL AL WILL SLIDE SE AS MEAN TROUGH POSITION PUSHES EAST. AS THE TROUGH MOVES EAST...700 MB AN UP WINDS QUICKLY GAIN A NW TO N COMPONENT TONIGHT. WATER VAPOR IMAGERY SHOWS MUCH DRIER AIR ALOFT PUSHING TOWARD THE REGION IN THIS N FLOW. PRECIP WATER VALUES DROP FROM AROUND 2 IN TO 1-1.5 RANGE. THEREFORE...EXPECT ALITTLE LESS IN THE WAY OF CONVECTION TOMORROW IN N AL. SURFACE FRONT PUSHES INTO N AL LATE THURSDAY AND INTO FRI BUT MOISTURE WILL REMAIN SHALLOW ENOUGH THAT 20 TO 30 POPS CENTRAL AND SOUTH WILL BE BEST. SHORT RANGE MODELS KEEP BOUNDARY LAYER MOISTURE AND SURFACE DEW POINTS ABOUT THE SAME... SO LOW TEMPS MAY ONLY VARY A FEW DEGREES. HIGH TEMPS SHOULD BEGIN WARMING UP A BIT WITH UPPER RIDGE PUSHING TOWARD THE AREA. GENERALLY TOOK A MIX OF GUIDANCE NUMBERS. 1ST PERIOD POPS WILL BE SUBJECT TO LATEST OBSERVATIONS AND RADAR TRENDS..BUT EXPECT A GENERAL DECREASE THROUGH THE EVENING HOURS. WILL ONCE AGAIN ADD AN EVENING PERIOD TO ZONES. PRELIM NUMBERS... HSV BB 069/090 068/093 069 75421-- BHM BB 071/091 069/092 071 75421-- MGM BB 071/0g91 070/094 071 7544211= .BHM...NONE.
In the hours before
Special weather statement, Jul 4, 1:00 PM CDT, 5 hours 21 minutes before
ALZ001>038-040>050-042100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT WED JUL 04 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. THE AIRMASS OVER THE REGION WILL REMAIN MOIST AND UNSTABLE THROUGH TONIGHT. A WEAK UPPER LEVEL TROUGH OF LOW PRESSURE WILL COMBINE WITH DAYTIME HEATING TO PRODUCE SCATTERED THUNDERSTORMS ACROSS MOST OF NORTHERN AND CENTRAL ALABAMA THROUGH THE EARLY EVENING HOURS. THOSE AREAS SOUTH OF A LINE FROM MUSCLE SHOALS TO BIRMINGHAM TO ROANOKE WILL HAVE THE BEST CHANCE OF EXPERIENCING THUNDERSTORMS TODAY. MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD DIMINISH BY SUNSET. WHILE NO ORGANIZED SEVERE WEATHER IS EXPECTED...SOME OF THE STORMS WILL PRODUCE FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL. A FEW OF THE STRONGER STORMS MAY ALSO PRODUCE WIND GUSTS OF UP TO 45 MILES AN HOUR. BOATERS ON AREA LAKES AND WATERWAYS NEED TO MINDFUL OF THE THREAT POSED BY LIGHTNING AND STRONG WIND GUSTS...AND BE PREPARED TO HEAD TO SHORE QUICKLY IF THUNDERSTORMS APPROACH. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 1 BIRMINGHAM IS 2 MONTGOMERY IS 3 1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT. FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS, SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 5:09 PM CDT | Severe Thunderstorm Warning | BMX | Colbert | 21 min |
| Jul 4, 5:24 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 36 min |
| Jul 4, 5:28 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 32 min |
| Jul 4, 5:50 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 40 min |
| Jul 4, 6:52 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb, Marshall | 38 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.